Kentucky, 2011

Hail and Damaging Winds in Kentucky, June 10, 2011

June 10, 2011 · NWS ILN · 5 events in 4 counties and zones

Non-severe early morning convection over the Ohio River produced a deep outflow boundary across northern Kentucky, southeast Indiana, and southern Ohio. This boundary triggered the development of severe thunderstorms across that area during the late morning through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Non-severe early morning convection over the Ohio River produced a deep outflow boundary across northern Kentucky, southeast Indiana, and southern Ohio. This boundary triggered the development of severe thunderstorms across that area during the late morning through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 10, 8:49 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 10, 8:49 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
949 AM EDT FRI JUN 10 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL LIFT NORTH AS A WARM FRONT TODAY. A COLD
FRONT WILL THEN MOVE THROUGH THROUGH THE REGION ON SATURDAY. HIGH
PRESSURE WILL BUILD IN FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MID LEVEL RIDGE REMAIN ACRS THE SE U.S. WITH AN ACTIVE BAND OF
WESTERLIES ACRS THE GREAT LAKES. MCV EVIDENT ON WV IMAGERY MOVG
THRU NRN INDIANA. SCATTERED CONVECTION HAS DEVELOPED EARLY THIS
MORNING IN RESPONSE TO FAVORABLE AXIS OF LOW LEVEL CONVERGENCE
WHERE MODERATE ELEVATED INSTBY EXISTS. SOME OF THESE STORMS
ARE PRODUCING HEAVY RAIN WITH PW/S AROUND 1.7 INCHES. ALSO...
PEA TO DIME SIZE HAIL HAS BEEN OBSERVED WITH SOME OF THE STRONGER
UPDRAFTS. EXPECT THIS MAIN ELEVATED AXIS OF CONVECTION TO PIVOT
NE THRU ILN/S FA THRU LATE MORNING.

THE FOCUS THEN SHIFTS TO STALLED FNT THAT LIFTS N TODAY WITH
THE AREA BECOMING WARM SECTORED. SECOND MVC NEAR STL TO MOVE
ACRS IL AND IN.  STG INSTBY TO DEVELOP WITH SB CAPES AROUND 3000
J/KG. EXPECT SFC BASED STORMS TO DEVELOP AHD OF MVC DURG THE AFTN.
BEST BULK SHEAR ACROSS THE NW THIS AFTN WHERE BEST THREAT FOR SVR
WX WL EXIST. WL CONTINUE TO HIGHLIGHT SVR WX POSSIBILITY IN HWO
TODAY WITH WIND AND HAIL BEING MAIN THREATS. HAVE ADJUSTED POPS
HIGHER ACCOUNTING FOR ONGOING CONVECTION AND THEN ANTICIPATED
ADDITIONAL DEVELOPMENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
PERIOD BEGINS WITH THE WRMFNT LOCATED N OF THE FA UP ACROSS LOWER
MI INTO LAKE ERIE. EXPECT THERE TO BE SOME LINGERING CONVECTION
FROM THE AFTERNOON THAT BLEEDS INTO THE EVENING. CANT RULE
CONVECTION LINGERING DURING THE OVERNIGHT...MUCH LIKE TONIGHT...SO
KEPT CHC POPS THROUGH OUT THE NIGHT.

00Z MODELS ARE A LITTLE QUICKER IN PUSHING THE MAIN CDFNT THROUGH
THE OHIO VALLEY/GREAT LAKES SATURDAY INTO SATURDAY EVENING. KEPT
LIKELY POPS FROM PREVIOUS FCST WITH EXPECTED LIFT FROM THE CDFNT.

THE NAM IS SLIGHTLY QUICKER THAN THE GFS/12Z ECMWF WITH THE
CDFNT. LEANED TOWARDS THE GFS/ECMWF AND LINGERED CONVECTION IN THE
SE THROUGH 06Z SUNDAY. HIGH PRESSURE THEN BUILDS IN FROM THE
PLAINS FOR SUNDAY. SHOULD SEE SOME GOOD CU COVERAGE ACROSS THE N
ON SUNDAY IN THE CAA.

WENT A BLEND OF GUIDANCE FOR LOWS TONIGHT...GENERALLY KEEPING
LOWS IN THE UPPER 60S...EXCEPT FOR THE EXTREME E. SHOULD SEE A
WIDE RANGE IN TEMPERATURES ON SATURDAY WITH THE CONVECTION AND
FROPA. LEANED TOWARDS THE WARMER GFS MOS TEMPS AND RANGED HIGHS
FROM THE LOWER 80S IN THE NW TO THE LOWER 90S IN THE SE.

THOUGHT THE NAM WAS TOO COLD FOR LOWS SUNDAY MORNING...SO WENT
CLOSER THE GFS TEMPS. ALSO WENT WITH THE GFS MOS TEMPS FOR HIGHS
ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SFC HIGH PRESSURE TO PROVIDE DRY CONDITIONS AND COOLER
TEMPERATURES SUNDAY NIGHT THRU TUESDAY. NUMERICAL MODEL SOLNS
BEGIN TO SHOW MORE SPREAD WITH 00Z ECMWF MORE AMPLIFIED AND
THEREFORE HOLDING ONTO UPPER LEVEL RIDGE WED. 12Z GFS SOLN QUICKER
WITH THE NEXT SFC WAVE COMING ACROSS THE GREAT LAKES WED/WED
NIGHT. 12Z ECMWF SOLN HAS TRENDED FASTER WITH FROPA WED NIGHT.
HAVE TRENDED TOWARD A COMPROMISED SOLN...ONLY ALLOWING FOR CHANCE
POPS IN THE WED AFTN AND THEN INCREASE THE POPS TO CHANCE CATEGORY
ENTIRE FA WED NIGHT WITH THE SFC WAVE EXPECTED TO TRACK THRU THE
GREAT LAKES. HAVE LIMITED ANY LINGERING POPS TO SLIGHT CHC ON
THURSDAY.

HAVE TRENDED HIGHS AT OR A LTL BELOW MEX GUID SATURDAY THRU MONDAY
AND THEN A LTL ABOVE GUID TUESDAY THRU THURSDAY. HAVE STAYED CLOSE
OR A LTL ABOVE MEX FOR LOWS THRU THE PERIOD.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
STLT AND RADAR DEPICTING A LARGE BAND OF BKN TO HI CLDS ALONG THE
WARM FRONT WITH SCT SHWRS AND WDLY SCT TSTMS EXTNDG FM NRN IN
SEWD TO KILN AND KLUK. TSTMS ARE MOVG ENEWD AT 20 TO 25 KT. THE
STRGR TSTMS WILL PRODUCE BRF MVFR CONDS. THIS AREA OF WEATHER
SHOULD CONT TO THE ENE AND DISSIPATE BY 15Z AS SUGGESTED IN THE
RUC.

AS THE SUN CONTINUES TO HEAT THE SFC LATE THIS MORNING AND EARLY
THIS AFTERNOON CONDS WILL ONCE AGAIN BECOME FAVORABLE FOR WDLY SCT
TSTMS TO DEVELOP ACRS THE FCST AREA. THESE TSTMS WILL BE CAPABLE OF
BECOMING SVR AND PRODUCING HAIL AND STG WNDS. AS THE HEATING
DIMINISHES TSTMS SHOULD SLWLY DISSIPATE AROUND 01Z. HOWEVER, THE
ATMOSPHERE WILL CONTINUE TO BE UNSTABLE OVER THE AREA THROUGHOUT
THE NIGHTTIME HOURS, THUS ISOLATED POP UP TSTMS CAN NOT BE RULED
OUT. SFC WINDS WILL BE SE VEERING TO SW THIS AFTN AT 5 TO 10 KT.

OUTLOOK...TSTMS POSSIBLE FRIDAY THROUGH SATURDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...AR
SHORT TERM...SITES
LONG TERM...AR
AVIATION...
Hazardous weather outlook, Jun 10, 8:51 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
951 AM EDT FRI JUN 10 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111400-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
951 AM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

AS A WARM FRONT LIFTS ACROSS THE REGION TODAY... WITH SHOWERS AND
THUNDERSTORMS AFFECTING THE REGION. A FEW STORMS MAY REACH SEVERE
LIMITS WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
HEAVY RAIN AND FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL PUSH ACROSS THE REGION SATURDAY. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT. A FEW STORMS MAY REACH
SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 10, 9:18 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1018 AM EDT FRI JUN 10 2011

INZ050-058-059-101500-
UNION IN-FAYETTE IN-WAYNE IN-
1018 AM EDT FRI JUN 10 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...NORTHERN
FAYETTE AND NORTHERN UNION COUNTIES THROUGH 1100 AM EDT...

AT 1012 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GLENWOOD...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMBRIDGE CITY...
CONNERSVILLE...CENTERVILLE...LIBERTY AND RICHMOND.

ALSO...BENTONVILLE...BUNKER HILL...METTEL FIELD...BEESONS...EAST
GERMANTOWN...WATERLOO...ALQUINA AND SPRINGERSVILLE ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3969 8530 3979 8531 3979 8530 3979 8523
      3980 8523 3987 8482 3958 8483 3962 8531
      3968 8531

BINAU
Special weather statement, Jun 10, 10:18 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1118 AM EDT FRI JUN 10 2011

OHZ064-073-082-101600-
PICKAWAY OH-PIKE OH-ROSS OH-
1118 AM EDT FRI JUN 10 2011

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT ROSS...EASTERN PIKE
AND SOUTHEASTERN PICKAWAY COUNTIES THROUGH NOON EDT...

AT 1111 AM EDT...RADAR INDICATED SEVERAL STRONG THUNDERSTORMS OVER
THE AREA...MOVING EAST AT 20 MPH. THE STRONGEST STORM WAS SOUTH OF
CHILLICOTHE...MOVING TOWARD MASSIEVILLE AND THE SCIOTO TRAIL STATE
PARK.

WIND GUSTS TO 30 MPH AND HALF INCH SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NORTH FORK VILLAGE...
CHILLICOTHE AND KINGSTON.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3916 8277 3916 8278 3901 8280 3896 8312
      3949 8329 3956 8284 3956 8274

BINAU
Special weather statement, Jun 10, 10:47 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1147 AM EDT FRI JUN 10 2011

OHZ070-077-101645-
BUTLER OH-HAMILTON OH-
1147 AM EDT FRI JUN 10 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HAMILTON AND SOUTHERN
BUTLER COUNTIES THROUGH 1245 PM EDT...

AT 1141 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARRISON...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROSS...HAMILTON...NORTH
COLLEGE HILL...MOUNT HEALTHY...FAIRFIELD...FOREST PARK...
FINNEYTOWN...WYOMING...SPRINGDALE...READING...SHARONVILLE AND DEER
PARK.

ALSO...GRANDVIEW...LAYHIGH...DENT...WHITE OAK WEST...WHITE OAK...
GROESBECK...NORTHGATE AND WHITE OAK EAST ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3928 8482 3936 8479 3944 8434 3916 8437
      3919 8482 3923 8482

BINAU
Local storm report, Jun 10, 11:01 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       SPRINGFIELD             39.93N 83.80W
06/10/2011  M2.08 INCH       CLARK              OH   TRAINED SPOTTER

            RAIN FELL BETWEEN 600 AM AND 1130 AM.

&&

SFH
Local storm report, Jun 10, 11:22 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             2 SE HARRISON           39.23N 84.77W
06/10/2011  E1.00 INCH       HAMILTON           OH   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL

&&

SNYDER
Local storm report, Jun 10, 11:36 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1236 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             5 ESE HARRISON          39.21N 84.70W
06/10/2011  E1.00 INCH       HAMILTON           OH   BROADCAST MEDIA

1235 PM     HAIL             DENT                    39.19N 84.66W
06/10/2011  E0.50 INCH       HAMILTON           OH   TRAINED SPOTTER

&&

SNYDER

The radar

The Cincinnati radar (KILN), 85 km away, was scanning. The volume nearest the first event began at 16:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
June 10, 11:38 AM EST to 11:42 AM EST
Where
Boone County, 2 mi NNW of Francisville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.127, -84.734

Hail, Campbell

When
June 10, 12:52 PM EST to 12:56 PM EST
Where
Campbell County, Alexandria
Measured
2 in hail
Reported by
Public
Coordinates
38.970, -84.380

Hail, Mason

When
June 10, 2:36 PM EST to 2:39 PM EST
Where
Mason County, 5 mi WSW of Washington to 4 mi SW of Washington
Measured
1.5 in hail
Reported by
Public
Coordinates
38.592, -83.886

Thunderstorm Wind, Boone

When
June 10, 5:29 PM EST to 5:30 PM EST
Where
Boone County, (Cvg)gtr Cin Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.050, -84.670

Thunderstorm Wind, Owen

When
June 10, 7:00 PM EST to 7:04 PM EST
Where
Owen County, New Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.470, -84.630

Trees were reported down due to damaging thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317945, 317946, 317948, 318524, 318397.